Home' Australian Pharmacist : Australian Pharmacist August 2016 Contents Australian Pharmacist August 2016 I ©Pharmaceutical Society of Australia Ltd.
The GP agreed to changes during the
discussion with the RDNS pharmacist,
but did not take action initially.
Therefore the community nurse
arranged for the client to attend the GP.
Subsequently, new orders were sent
by the GP to RDNS. These orders were
checked by the RDNS pharmacist to
ensure they were correct.
The RDNS pharmacist had access to
community nursing progress notes and
direct access to the community nurses
to monitor client outcomes. Under the
RDNS clinical pharmacy model, extra
visits could be made to the client if
needed. Follow-up indicated the client
was more settled and cognition had
improved. Diazepam was now being
rarely used. Medications orders were
clearer for nursing staff.
Feedback from the client was that he
felt much less anxious and shaky, and
much more alert, mobile and active.
Activities such as gardening and lawn
bowls had been recommenced. He
reported increased confidence in
managing his medications and his
conditions and was appreciative of
requiring less medications and paying
less for his medications.
‘I’m taking less medication which is good
and I seem to be managing a lot better
within myself. That’s why I’m doing
things and I feel better for it. You know
like gardening and bowls and stuff like
whereas sometimes I didn’t feel like
doing it because the medication was
just too much... and well the cost is a
lot cheaper now because I’ve got less
Feedback from the client’s GP about
the RDNS clinical pharmacy model
was positive. The GP perceived the
clinical pharmacy service as beneficial
for the client as it resulted in a number
of medication changes that led to
improved client health, and improved
Table 2 Medication issues, RDNS pharmacist recommendations and outcomes.
• Anxiety inadequately controlled on diazepam and mirtazapine.
Anxiety contributing to symptoms of breathlessness, leading to excessive
use of salbutamol inhaler and nebules, in turn exacerbating tremor and
palpitations – misinterpreted as symptoms of anxiety, increasing the
need for diazepam doses.
Review anxiety therapy. Consider change
from mirtazapine to a SSRI (as mirtazapine
not indicated for anxiety) and wean
diazepam once stabilised.
Mirtazapine ceased and
(10 mg for 4 days then 20
• Inappropriate magnesium supplement
Risk of harm due to pyridoxine content (200mg/day)
Considerable expense for client with limited finances
Poorly absorbed form of magnesium (oxide). Saturable absorption thus
incomplete absorption with 4 tablets taken together.
• Long term PPI use possibly contributing to hypomagnesaemia.
Change to magnesium aspartate 500 mg
tablet, 2 twice daily.
Recheck magnesium levels after change.
If levels remain low, consider changing
PPI to histamine-2 receptor antagonist,
however may be less effective and can
cause confusion in the elderly.
Changed to magnesium
aspartate 500 mg tablets 2
twice a day.
• Using two inhaled anticholinergic drugs: tiotropium plus ipratropium nebules.
Increased risk of anticholinergic adverse effects (including reduced
cognition and delirium).
Cease ipratropium nebules.
• Nurse concerned about suitability of ‘when necessary’ prednisolone order.
Client unable to assess need and prednisolone not immediately
accessible to client due to it being in the locked box.
Difficult for RDNS staff to assess need. Concerns that it may be hard to
distinguish between acute breathlessness secondary to anxiety versus
COPD, therefore client should be reviewed medically if breathing
Whilst COPD-X guidelines3 support the
use of a PRN (when required) order, in
discussion with nurse it was decided to
recommend ceasing this order on the
A short term order could be provided by GP
PRN (when required)
• Thiamine 100 mg found in home. Previously prescribed but not on current
• Alcohol use may deplete thiamine and contribute to poor memory and irritability.
Add thiamine 100 mg daily to medication
Thiamine 100 mg daily
• No clear indication for risperidone. Potential risk of adverse effects
including stroke, falls, cognitive impairment.
Review indication and consider weaning if
no ongoing indication.
Risperidone dose halved.
• Using fluticasone propionate/salmeterol xinafoate inhaler without spacer
Pharmacist educated client at time of visit
regarding use of spacer to optimise efficacy
and minimise side effects.
Nurse to reinforce at each
communication and relationship
between community nurses and GP.
‘I think it was a beneficial program for
that patient, definitely better outcomes.
I think the verbal communication to me
was good. I would say it was a positive
outcome in all directions.’ (Client’s GP)
This case demonstrates how adding
a clinical pharmacist to a community
nursing service can improve medication
management and interdisciplinary
teamwork, and ultimately contribute to
enhanced health outcomes and quality
of life for complex older people.
1. Petrie N, Petrie B, Elliott R, et al. A new role for clinical
pharmacists: working within a community nursing service.
Aust Pharmacist. 2016 (May):24–25 .
2. Elliott R, Lee C, Beanland C, et al. A clinical pharmacy service
to improve medicine use and safety for community nursing
clients. National Medicines Symposium Canberra. 19–20
3. Abramson M, Crockett AJ, Dabscheck E, et al. On behalf
of Lung Foundation Australia and the Thoracic Society of
Australia and New Zealand. The COPD-X Plan: Australian
and New Zealand Guidelines for the management of
Chronic Obstructive Pulmonary Disease V2.45, Mar 2016.
Links Archive Australian Pharmacist July 2016 Australian Pharmacist September 2016 Navigation Previous Page Next Page